Utah, 2005

Dense Fog in Utah, February 12, 2005

February 12, 2005 · NWS SLC · 2 events in 2 counties and zones

A strong inversion and resulted in dense fog, reducing visibilities to near zero at times, creating very hazardous driving conditions in the Salt Lake Valley. Temperatures near or slightly below freezing allowed the fog to freeze in spots further degrading road conditions.

The toll

Deaths
0
Injuries
12
Property damage
$32,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong inversion and resulted in dense fog, reducing visibilities to near zero at times, creating very hazardous driving conditions in the Salt Lake Valley. Temperatures near or slightly below freezing allowed the fog to freeze in spots further degrading road conditions. A 16-car pileup closed I-15 in Davis Co. for nearly 6 hours with numerous injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 12, 3:50 AM MST, 10 minutes earlier.

Area forecast discussion, Feb 12, 3:50 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 AM MST SAT FEB 12 2005

.SYNOPSIS...A VERY MOIST UPPER LOW WILL OPEN UP AND MOVE ACROSS
SOUTHERN UTAH TODAY. A WESTERLY FLOW WITH PATCHY MOISTURE WILL BE
OVER THE AREA SUNDAY. A COLD FRONT WILL MOVE SOUTH ACROSS UTAH ON
MONDAY.

&&

.DISCUSSION...MASSIVE STRATOFORM PRECIP SHIELD CURRENTLY SHIFTING
INTO EASTERN AND FAR NORTHERN UT AND WILL CONTINUE MOVING OUT OF THE
AREA THROUGH THE MORNING. POCKETS OF FREEZING RAIN IN THE BOTTOMS OF
THE NORTHERN VALLEYS NEAR THE GREAT SALT LAKE HAVE FOR THE MOST PART
BEEN PUTTING A THIN GLAZE ON STRUCTURES BUT NOT ROAD SURFACES AND
THIS SHOULD END BY SUNRISE.

ANOTHER BROAD AREA OF RAIN ASSOCIATED WITH THE CENTER OF THE EJECTING
UPPER LOW IS MORE CONVECTIVE IN NATURE AND THIS WILL BE MOVING INTO
SOUTHWESTERN UT WITHIN THE NEXT COUPLE OF HOURS. THE ENTIRE UPPER
TROF AXIS WILL BE CROSSING UT AROUND MIDDAY WITH A WEAKLY DEFINED
SURFACE REFLECTION. THE WESTERLY FLOW BEHIND THIS WILL START TO SHUT
DOWN PRECIP OVER THE EAST BUT CONSIDERABLE LOW LEVEL MOISTURE WILL
KEEP IT GOING OVER THE MTNS AND IN THE ADJACENT UPSTREAM VALLEYS
INTO THIS EVE.

NEXT PACIFIC SHORT WAVE ALREADY BEGINNING TO SPREAD PRECIP INTO THE
PACNW WILL MAINLY AFFECT THE NORTHERN ROCKIES TONIGHT AND SUNDAY
BUT IT WILL SEND A COLD FRONT INTO UT MON MORNING THAT STALLS ACROSS
CENTRAL UT MON NIGHT. SOME PRECIP COULD DEVELOP OVER THE FAR
NORTH AHEAD OF THIS FEATURE BY LATE SUN BECOMING MORE WIDESPREAD
SUN NIGHT AND MON ALONG THE FRONT.

NEXT SIGNIFICANT INCREASE IN MOISTURE COMES LATER IN THE WEEK AS THE
NEXT CLOSED LOW IN THE ERN PACIFIC STARTS TO EJECT SMALL SHORT
WAVES INTO THE WEST THEN THE LOW ITSELF OPENS UP AND LIFTS INLAND
OVER THE WEEKEND. SO HAVE KEPT SOME POPS IN THE FORECASTS EACH DAY
THRU DAY 7.

&&

.HYDRO...RIVERS OVER EXTREME SRN UT HAVE SLOWED OR TEMPORARILY
STOPPED THEIR RISES WITH THE BREAK IN THE RAINFALL OF THE
LAST SEVERAL HOURS. AS RAIN SPREADS BACK INTO THE AREA...RIVERS
COULD RESUME RISING LATER THIS MORNING. ALLOWED FLASH FLOOD WARNINGS
TO EXPIRE OVERNIGHT BUT HAVE LEFT FLASH FLOOD WATCH IN EFFECT THROUGH
TODAY FOR THE EXPECTED INCREASE IN RAINFALL THIS MORNING.

&&

.AVIATION...CURRENT IFR CONDITIONS WITH CEILINGS AROUND 800 FEET.
WILL SEE PERIODS OF LIFR ALSO AS CEILINGS DROP BELOW 500 FEET FROM
TIME TO TIME THIS MORNING. IFR CONDITIONS ALSO REFLECTED IN
VISIBILITIES WITH PRECIPITATION IN THE FORM OF RAIN AND SNOW.
AIRMASS WILL CONTINUE TO BE COLD ENOUGH TO PRODUCE A RAIN/SNOW MIX
THIS MORNING. AS TEMPERATURES RISE ABOVE THE FREEZING MARK LATER
THIS MORNING EXPECT THAT MOST OF THE DAY WILL FEATURE ONLY LIGHT
RAIN AND MVFR CONDITIONS AT THE SALT LAKE CITY AIRPORT. IMPROVEMENT
WILL BE SLOW UNTIL LATE TONIGHT AS MOISTURE REMAINS ACROSS THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...FLASH FLOOD WATCH THRU TODAY EXTREME SOUTHERN UT. SEE
SLCFFASLC. SNOW ADVISORY ALL MTNS THROUGH TODAY. SEE SLCWSWSLC.
WY...NONE.
ID...NONE.

&&

WILENSKY/YOUNG
Hazardous weather outlook, Feb 11, 6:10 AM MST, 21 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 AM MST FRI FEB 11 2005

UTZ007>010-016>021-121400-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
610 AM MST FRI FEB 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN THIRD AND ALL OF
THE MOUNTAINS OF UTAH.

.DAY ONE...TODAY

SUBSTANTIAL RAINFALL IS EXPECTED OVER VALLEY AREAS OF SOUTHERN UTAH
TODAY AND TONIGHT WHICH COULD RESULT IN SIGNIFICANT RISES IN SMALL
RIVERS AND STREAMS. SNOW WILL ACCUMULATE OVER THE SOUTHERN MOUNTAINS
ABOVE 8000 FEET TODAY THEN SPREAD INTO THE NORTHERN MOUNTAINS
TONIGHT. SEE THE LATEST HYDROLOGIC STATEMENT (SLCFFASLC) AND WINTER
WEATHER STATEMENT (SLCWSWSLC) FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

RAIN WILL CONTINUE OVER SOUTHERN UTAH ON SATURDAY BEFORE TAPERING
OFF SATURDAY NIGHT. SIGNIFICANT RISES ARE EXPECTED IN MAIN STEM
RIVERS AND LARGE STREAMS BY MIDDAY SATURDAY. SEE SLCFFASLC FOR THE
LATEST HYDROLOGIC STATEMENT. IN ADDITION TO THE RAIN...SNOW WILL
CONTINUE TO ACCUMULATE ON THE MOUNTAINS ABOVE 7000 FEET IN NORTHERN
UTAH AND ABOVE 8000 FT IN SOUTHERN UTAH THROUGH SATURDAY NIGHT.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO
NATIONAL WEATHER SERVICE.

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, W Salt Lake T X W/E Toole T X E

When
February 12, 4:00 AM MST to 6:00 PM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Reported by
OFFICIAL NWS OBS.

Dense Fog, Ne Box Elder T X Ne/W Weber/Davis

When
February 12, 4:00 AM MST to 6:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Injuries
12 direct, 0 indirect
Property damage
$32,000
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441472, 5441473.